Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 100, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Oct 16, 2020, 3:58 AM EDT. It took effect at Oct 16, 2020, 8:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2020, 3:58 AM EDT (07:58 UTC)
- In effect from
- Oct 16, 2020, 8:00 AM EDT
- Expired
- Oct 16, 2020, 4:39 PM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
679 WHUS71 KBUF 160758 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 358 AM EDT Fri Oct 16 2020 LOZ042-161600- /O.NEW.KBUF.SC.Y.0100.201016T1200Z-201016T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 358 AM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 8 AM this morning to 5 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ040-041-161600- /O.EXB.KBUF.SC.Y.0099.000000T0000Z-201016T2100Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 358 AM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ044-161600- /O.EXT.KBUF.SC.Y.0099.000000T0000Z-201017T0000Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 358 AM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Sodus Bay to Mexico Bay. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-161600- /O.EXT.KBUF.SC.Y.0099.000000T0000Z-201017T0000Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 358 AM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
2 follow-up statements
238 WHUS71 KBUF 161445 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1045 AM EDT Fri Oct 16 2020 LEZ040-041-162100- /O.CON.KBUF.SC.Y.0099.000000T0000Z-201016T2100Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1045 AM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...West winds 10 to 15 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ042-162100- /O.CON.KBUF.SC.Y.0100.000000T0000Z-201016T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1045 AM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...West winds 10 to 15 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ044-170000- /O.CON.KBUF.SC.Y.0099.000000T0000Z-201017T0000Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1045 AM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Sodus Bay to Mexico Bay. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-170000- /O.CON.KBUF.SC.Y.0099.000000T0000Z-201017T0000Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1045 AM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 10 to 15 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
468 WHUS71 KBUF 162039 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 439 PM EDT Fri Oct 16 2020 LEZ040-041-162145- /O.CAN.KBUF.SC.Y.0099.000000T0000Z-201016T2100Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 439 PM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ LOZ042-162145- /O.CAN.KBUF.SC.Y.0100.000000T0000Z-201016T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 439 PM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ LOZ044-170000- /O.CON.KBUF.SC.Y.0099.000000T0000Z-201017T0000Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 439 PM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Sodus Bay to Mexico Bay. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-170000- /O.CON.KBUF.SC.Y.0099.000000T0000Z-201017T0000Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 439 PM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 10 to 15 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Oct 16, 1:31 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Oct 16, 1:31 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
131 AM EDT Fri Oct 16 2020
.SYNOPSIS...
Widespread rain will be found across the region through at least the
first half of tonight behind a cold front. Cold air behind the front
will generate some lake effect rain showers east of both lakes late
tonight and Friday. Otherwise it will be notably cooler Friday and
Saturday with temperatures not climbing out of the 50s.
&&
.NEAR TERM /THROUGH TODAY/...
Widespread rain from the Genesee Valley eastward will begin to taper
from west to east through the rest of the overnight hours, with the
steady rain lasting through Friday morning east of Lake Ontario. A
band of lake effect rain showers has already developed east of Lake
Ontario over Jefferson County embedded within the stratiform rain,
and this will continue through Friday morning. Lake effect rain
showers east of Lake Erie will begin to weaken and end Friday
morning as dry air and subsidence build over the lake.
The colder airmass will support continued lake effect rain showers
east of Lake Ontario Friday. Otherwise it will be much cooler with
high temperatures in the 50s.
Timing of precipitation, including placement of lake effect,
accepted from Regional GEM and HRRR.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
A mid-level negatively tilted shortwave trough axis will rotate
through the overall longwave pattern Friday night through Saturday.
As such, its associated weak frontal disturbance will exit the
eastern portions of the state Friday night allowing for an area of
high pressure over the Ohio Valley to push northeastward into
Western and Central New York. A brief lake response off of Lake Erie
is possible Friday night through Saturday morning as the mid-level
shortwave axis passes overhead. Model guidance vertical profiles
show lake equilibrium levels rapidly increasing to around 18k feet.
The lake response will diminish completely by Saturday afternoon as
subsidence from the aforementioned high pressure pushes overhead of
the region. Due to the passage of the cold front on Friday, a much
cooler air mass will be overhead, making Saturday the colder of the
two days this weekend. Highs on Saturday will range in the low to
mid 50s, with the cooler spots occuring along the higher terrain.
The area of high pressure will continue its northeastward
progression Saturday night, where it will be exiting the New England
coast by Sunday morning. Even with the high pressure passing
eastward, dry weather will remain throughout the day on Sunday.
Though the eastward progression of the high pressure will create a
southerly wind field which will allow for warm air to filter back
into the region. Sunday will warm to see highs in the in the mid to
low 60s, with again the cooler temperatures occurring along the
higher terrain.
The next cold front to the northwest of the region will approach the
region Sunday night. There still remains some uncertainty in regards
to timing and location of when and where this feature will stall
out. Thus, slowly increased probabilities for precipitation for the
later half of Sunday night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
An unsettled weather pattern through the work week. A surface
cyclone over northern Canada and a broad upper level trough across
CONUS will send a cold front through the area early Monday morning.
Timing and precipitation amounts will be the greatest forecast
challenge with the passage of the front, with model guidance in
disagreement.
A low amplitude long wave trough with generally weak disturbances
will result in an active period through Thursday with a few
different sfc lows crossing the region from the Central U.S.
Guidance is not in very good agreement with timing of low pressure
and cold frontal passages through the week after Monday, so most
days will have chance POPs for large portions of the area. Each
suite of guidance does show some breaks in shower activity for
around 18 hours or so at a time, but timing with those breaks are
also not in agreement yet, stay tuned.
Temperatures during the long term will be near average for the most
part on Monday and Tuesday, and warm to above average for Wednesday
and Thursday. Again though, timing with cold frontal passage will
determine daily max/mins.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Steady rain from the Genesee Valley eastward will slowly taper off
from west to east through this morning. Lake effect rain showers
will also continue east of Lake Erie through early this morning, and
through early afternoon east of Lake Ontario. Areas of MVFR VSBY
will continue in the areas of moderate rainfall. MVFR CIGS will
continue east of Lake Ontario through much of today. Meanwhile
across Western NY, conditions will improve to VFR this morning as
rain ends and the lower cloud deck scatters out. Any lingering lake
effect rain showers and lower CIGS east of Lake Ontario will end
this evening, with VFR then prevailing tonight as high pressure
builds into the eastern Great Lakes.
Outlook...
Saturday...MVFR in lake effect rain showers northeast of Lake Erie
early, otherwise VFR.
Sunday...VFR.
Monday...VFR with scattered showers.
Tuesday...VFR to MVFR cigs with a chance of showers.
&&
.MARINE...
Gusty winds behind a cold front will support widespread small craft
advisories for the nearshore waters through at least the first half
of tonight.
As low level ridging moves across the Lower Great Lakes later
tonight and Friday, a weakened sfc pressure gradient will allow
winds and waves to gradually subside. Conditions should then remain
below small craft advisory criteria through the first half of the
weekend.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
LOZ044-045.
&&
SYNOPSIS...RSH/TMA
NEAR TERM...Hitchcock/RSH/TMA
SHORT TERM...EAJ
LONG TERM...PP/SW
AVIATION...Hitchcock
MARINE...RSH/TMAHazardous weather outlook, Oct 15, 5:10 AM EDT, 22 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 510 AM EDT Thu Oct 15 2020 NYZ001>008-010>014-019>021-085-160915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 510 AM EDT Thu Oct 15 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 510 AM EDT Thu Oct 15 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 3:57 AM EDT | Frost Advisory | BUF | Cayuga, Chautauqua, Erie, Genesee, Livingston, Monroe and 4 more | 29 hr |
| Oct 16, 9:23 AM EDT | Special Marine Warning | BUF | 112 min |
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.